Features
• PPD Home Page
• PPD FAQ
• Articles
• Web Links
• Suggested Reading

 

Sponsored This
Month By:


You can be a sponsor too! Click Here.


 

Postpartum Depression

Zoloft Stopped Working?
By Karen Kleiman, MSW
Karen KleimanQ. I'm 41, adult child of an alcoholic father, with five kids, history of PPD with each, left untreated until fourth child, and I breastfed all of my kids. After the birth of my fourth, my doctor prescribed 50 mg Zoloft. Taking that first pill was VERY difficult because of breastfeeding. The dose was slowly increased until I reached 200 mg. I found out I was pregnant with my fifth six months later. I was too afraid to stop the meds but also afraid to take while pregnant. I talked to my therapist who decided it's important to treat myself so I continued with the meds. I had my baby 6 weeks early. The postpartum depression wasn't too bad, actually, not bad at all comparatively.

Now, however, I'm sinking pretty low . . . want to sleep all the time . . . stay up until all hours on the computer, no cooking, no cleaning, no laundry (my husband does EVERYTHING). I don't want to shower, I'm 50-60 lbs overweight, don't want to leave my house. I can't seem to remember things (appointments, etc.). Everything, whether attempting to take a shower or run an errand is SO, SO, SO overwhelming to me. My husband works loooong hours (we're so broke). I am terrified to switch meds, afraid of side effects and refuse to stop nursing. I made an appointment with my therapist for Saturday. I missed the last three appointments . . . too busy with baptism, wedding, birthdays. Has the Zoloft stopped working; is that possible? Any suggestions?

A. Actually, on rare occasions, antidepressants have been known to "stop" working as well. In fact, there's a name for this and clinicians refer to it as the "SSRI Poop-Out Syndrome" (Yes, that's the actual clinical name!) For some unknown reason, after successfully being on one of the SSRI antidepressants, they can seem to poop out and not work as well. Like I said, this doesn't happen often, but it happens.

When this happens, doctors have a number of choices. They can:

  1. increase the dose
  2. change to another drug within that class (another SSRI)
  3. change to another med from another class (tricyclic), or they can
  4. augment with an additional med like Buspar or Wellbutrin.
It also sounds like you have a great deal on your plate my dear, and I suspect if you are able to follow through with your appointment with your therapist, that will help enormously!

Copyright © 1996-2016 StorkNet. All rights reserved.
Please read our disclaimer and privacy policy.
Your feedback is always welcome. Link to Us!

StorkNet Family of Websites:
StorkNet's Blog | Pregnancy Week By Week | Exploring Womanhood | Books for Families | EriChad Grief Support